Recurrence and Severe Worsening of Hepatotoxicity After Reintroduction of Atorvastatin in Combination With Ezetimibe

Clin Med Insights Case Rep. 2017 Sep 25:10:1179547617731375. doi: 10.1177/1179547617731375. eCollection 2017.

Abstract

Severe hepatotoxicity is a rare but well-known adverse reaction to statins. However, despite the widespread use of statins, only a few cases describing statin reexposure or switch to another statin after liver injury have been published. The literature on hepatotoxicity with ezetimibe alone or in combination with statins is also scarce. We report a case where a patient with a history of elevated liver enzymes while using atorvastatin, but prior and subsequent good tolerance to simvastatin and pravastatin, developed drug-induced liver injury on reexposure to a combination of atorvastatin and ezetimibe. The hepatotoxicity in our patient was most likely caused by reexposure to atorvastatin, although we cannot exclude ezetimibe as a contributing factor. This case highlights the risk of hepatotoxicity recurrence on rechallenge with the same statin. The tolerance to other statins in this case also strengthens the suspicion that statin-induced liver injury may not be a class effect, although the current data are too scarce to draw any definite conclusions.

Keywords: Hepatotoxicity; drug-induced liver injury (DILI); lipid management; rechallenge; recurrence; statins.

Publication types

  • Case Reports